Kansas, 2004

Hail in Kansas, May 2, 2004

May 2, 2004 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 2, 6:36 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, May 2, 6:36 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
736 AM CDT SUN MAY 2 2004

.DISCUSSION...

TWEAKED GOING FCST TO INCLD TSTMS IN SE KS. LTST ETA-BUFR SOUNDINGS
SHOW SMALL CAPE AND LTL IF ANY CINH AT CNU.  THAT COMBINED WITH ABT
20KTS SPD SHEAR BTWN H7-H5...MAY RESULT IN SOME SFC BASED...LOW
TOPPED TSTMS. GIVEN LAPSE RATES AND DYNAMICS, GOOD CHC FOR SML HAIL
FM ANY STORMS THAT DVLP AND ISOLATED DIME/NICKLE HAIL IS A PSBLTY IN
FAR SE KS.  WL UPDT HWO NEXT.  ZONES OUT...WEB GRAPHICS POSTING AT
THIS TIME.

HOWERTON

.PREVIOUS DISCUSSION...
335 AM CDT SUN MAY 2 2004

TODAY:
ONSET OF STG 500-MB COLD ADVCTN ASSOCD W/ DEEP MID-UPR TROF
CROSSING UPR MS VLY TO INDUCE MARKEDLY STEEPENING LAPSE RATES APCHG
DRY ADIABATIC IN SE KS LATE THIS MRNG. AS SUCH, ASSIGNED 20-30% POP
TO XTRM SE KS. W/ RGN POSITIONED BNTH LEFT EXIT RGN OF 100-110KT
300-MB JET MAX INCLD ISOLD TS DESCRIPTOR TO PRIMARILY ALLEN &
NEOSHO COUNTIES. N WINDS 10KTS COU-PLED W/ INCRG M7 AC 8KFT
DICTATE LWRG MAXES ALL AREAS TO LWR 60S W/ NE CORRIDOR ON COOLER
END OF THIS NARROW SPECTRUM.

TNGT:
CLEAR & CHILLY WX SLATED ALL AREAS AS SHARP MID-UPR TROF MOVES SE
ACRS LWR MS VLY ENABLING WEAK SFC HIGH TO SETTLE S INTO KS. LWRD
MINS ALL AREAS TO 35-40F W/ MOST AREAS ON COOLER END OF SPECTRUM.

MON:
MOSTLY SUNNY WX SLATED ALL AREAS AS WEAK 850-MB RDG CROSSES CNTRL &
SRN PLNS. CHILLY START OF 35-40F COUPLED W/ ONLY WEAK SLY BNDRY LYR
FLOW DICTATED LWRG MAXES TO UPR 60S ACRS SE KS W/ WRN CORRIDOR
LWRD SLGTLY TO LWR 70S WHERE APCHG SFC-850MB TROF TO NR CO/KS BDR
MAY INDUCE WINDS TO REACH 15KTS BY MID-AFTN.

MON NGT:
PRESENCE OF WEAK SFC TROF OVER WRN KS TO INDUCE S/SW WINDS OF
10-15KTS THATLL OFFSET MOSTLY CLEAR SKIES TO LMT MINS TO 50F.

TUE-SAT:
MOSTLY CLEAR & WARMER WX TICKETED FOR THE RGN AS LARGE MID-UPR RIDGE
BE-COMES DOMINANT CREATURE. INHERITED TEMPS APRD KOSHER.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  38  70  50 /   0   0   0   0
HUTCHINSON      63  38  71  50 /   0   0   0   0
NEWTON          63  37  69  49 /   0   0   0   0
ELDORADO        63  36  69  49 /   0   0   0   0
STROTHER FIELD  65  38  69  50 /   0   0   0   0
RUSSELL         62  36  73  49 /   0   0   0   0
GREAT BEND      63  38  73  50 /   0   0   0   0
SALINA          61  35  70  49 /   0   0   0   0
MCPHERSON       63  37  70  49 /   0   0   0   0
COFFEYVILLE     64  36  67  48 /  20   0   0   0
CHANUTE         61  35  67  48 /  20   0   0   0
IOLA            61  35  67  47 /  20   0   0   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

4/ES
Hazardous weather outlook, May 2, 6:35 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
735 AM CDT SUN MAY 2 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
735 AM CDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS THIS
AFTERNOON, WITH THE BEST CHANCE EAST OF HIGHWAY 169. IF STORMS
DEVELOP, THERE IS A GOOD CHANCE THEY WILL PRODUCE SMALL HAIL.  AN
ISOLATED SEVERE STORM WITH DIME TO NICKEL SIZE HAIL CANNOT BE RULED
OUT.  ANY STORMS THAT DEVELOP WILL DISSIPATED QUICKLY BY SUNSET AND
MOVE SOUTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

The radar

The Topeka radar (KTWX), 124 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodson

When
May 2, 10:05 AM CST
Where
Woodson County, 2 mi W of Neosho Falls
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -95.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391461.